Kansas, 2015

Tornadoes and Flash Flood in Kansas, May 28, 2015

May 28, 2015 · NWS DDC · 18 events in 5 counties and zones

An unstable atmosphere, residual outflow boundaries and an approaching shortwave trough helped to produce thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unstable atmosphere, residual outflow boundaries and an approaching shortwave trough helped to produce thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 11:02 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 28, 11:02 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 PM CDT THU MAY 28 2015

...UPDATED SHORT AND AVIATION...

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1200 PM CDT THU MAY 28 2015

TONIGHT:

ANOTHER BOUT OF SEVERE THUNDERSTORMS IS LIKELY. THERE IS PLENTY OF
INSTABILITY WITH 3000 J/KG OF SBCAPE. BULK SHEAR IS WEAKER TODAY
AND IS VERY MARGINAL FOR SUPERCELLS (30 KT). UPPER LEVEL WINDS ARE
WEAKER TOO FOR STORM TOP VENTILATION. LIKE THE NSSL WRF SOLUTION AS
FAR AS CONVECTIVE EVOLUTION IS CONCERNED. RECENT HRRR RUNS HAVE TRENDED
TO A SIMILAR SOLUTION AS DESCRIBED BY THE WRF. THE NET RESULT IS CONVECTION
WILL FORM ACROSS THE WESTERN ZONES THIS AFTERNOON. THINK UPSCALE GROWTH
IN TO A LINE IS LIKELY DOWNSTREAM. TORNADO POTENTIAL LOOKS LESS LIKELY
TODAY AS SUPERCELLS LOOK LESS LIKELY. I SUPPOSE AN ISOLATED TORNADO
CANNOT BE RULED OUT, HOWEVER. THE MAIN THREATS WILL BE HEAVY RAIN AS
PWATS REMAIN VERY HIGH. THE OVERALL PROGRESSIVE NATURE OF THE EXPECTED
LINE SHOULD LIMIT SOME TRAINING OF STORMS AS THE LINE HEADS EAST. STILL,
ANOTHER 1 TO 2" OF RAIN LOOK GOOD FOR SOME SPOTS. FARTHER EAST, THE
EASTERN ZONES WILL SEE LESS RAINFALL AS THE LINE WILL PROBABLY WEAKEN
LATE TONIGHT. WET MICROBURSTS OF 60 MPH WILL ALSO BE POSSIBLE WITH THE
LINE. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S.

TOMORROW:

CONVECTION WILL BE POSSIBLE AGAIN ACROSS THE WESTERN ZONES AND EXTENDING
EASTWARD. HAVE CHANCE POPS IN THERE NOW. CONFIDENCE IS NOT GREAT, BUT
THE MESOSCALE MODELS ARE BREAKING OUT STORMS. SEVERE WEATHER IS UNLIKELY
AS SHEAR IS WEAK AND INSTABILITY WILL ALSO BE WEAK. HIGHS WILL BE IN
THE 70S AND 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1145 AM CDT THU MAY 28 2015

COOLER WEATHER CAN BE EXPECTED SATURDAY AND SATURDAY NIGHT IN THE
WAKE OF A COLD FRONT. HIGHS SATURDAY SHOULD ONLY REACH NEAR 70,
WITH LOWS IN THE LOWER 50S BY SUNDAY MORNING. WEAK UPPER LEVEL
RIDGING WILL DEVELOP OVER THE PLAINS BY LATE SUNDAY, ALONG WITH
LEE TROUGHING, SOUTHERLY WINDS AND A WARMING TREND THROUGH MID
WEEK. HIGH TEMPERATURES OUGHT TO WARM INTO THE LOWER 80S BY
MONDAY, WITH SOME MID 80S ALONG THE COLORADO BORDER. HIGH
TEMPERATURES SHOULD PERSIST IN THE MID 80S THROUGH THE WEEK AND
ALL OF THE RAIN WE HAVE HAD THIS SPRING WILL DISCOURAGE
TEMPERATURES FROM REACHING INTO THE 90S DUE TO ENHANCED
EVAPOTRANSPIRATION. MODERATE SURFACE BASED CAPE VALUES WILL
DEVELOP AS EARLY AS SUNDAY AND PERSIST EVERY AFTERNOON AND EVENING
ALONG THE WESTERN HIGH PLAINS AND INTO FAR WESTERN KANSAS. WITH
THE LACK OF UPPER LEVEL SUPPORT, ONLY ISOLATED, MARGINALLY SEVERE
THUNDERSTORMS ARE EXPECTED AND SOME OF THESE COULD VENTURE INTO
FAR WESTERN KANSAS. THUNDERSTORM CHANCES WILL INCREASE A LITTLE BY
WEDNESDAY AND THURSDAY AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS
THE WESTERN UNITED STATES, ALONG WITH A SHARPER LEE TROUGH AND
STRONGER LOW LEVEL CONVERGENCE. DEWPOINTS WILL BE FAIRLY HIGH,
ESPECIALLY GIVEN ALL THE ANTECEDENT RAINFALL AND
EVAPOTRANSPIRATION SO THAT SURFACE BASED CAPE WILL BE FAIRLY HIGH.
HOWEVER, GIVEN THAT THE UPPER LEVEL JET WILL BE FAR TO THE NORTH,
TORNADIC ACTIVITY AND GIANT HAIL ARE NOT LIKELY THROUGH MID WEEK
AND POSSIBLY THROUGH THURSDAY OR EVEN FRIDAY. HOWEVER, IF THE
UPPER LEVEL WINDS INCREASE LATE NEXT WEEK, THEN SEVERE
THUNDERSTORM CHANCES WILL INCREASE ACCORDINGLY. TEMPERATURES WILL
REMAIN ON THE WARM SIDE THROUGH FRIDAY WITH HIGHS MAINLY IN THE
80S. GIVEN THE LEE TROUGHING AND HIGH DEWPOINTS, LOWS WILL BE WARM
IN THE 60S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH ONLY
SLIGHTLY COOLER READINGS ALONG THE COLORADO BORDER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM CDT THU MAY 28 2015

VFR CIGS SHOULD PREVAIL THROUGH THE TAF PD. THERE WILL BE ANOTHER ROUND
OF TSRA AND LIKELY +TSRA THIS EVENING IN BETWEEN 22Z-02Z. THIS, HOWEVER,
WILL NOT BE THE PREVAILING FLIGHT CONDITION AS A PROGRESSIVE THUNDERSTORM
LINE WILL QUICKLY MOVE ACROSS THE TERMINALS DURING THIS TIME FRAME.
AS A RESULT, WILL RETAIN WITH TSRA/CB GROUPS DURING THE EVENING. THUNDERSTORMS
ARE LESS LIKELY AFTER 03Z AS SUBSIDENCE DEVELOPS. WINDS WILL BE LIGHT
AND VARIABLE TODAY AND THEN SOUTHERLY 5-15 KT TONIGHT WITH VEERING NW
BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  60  79  54 /  50  70  40  40
GCK  83  57  78  53 /  60  70  40  40
EHA  82  55  77  53 /  50  50  40  50
LBL  82  58  78  55 /  60  60  40  40
HYS  79  59  78  53 /  40  50  40  40
P28  80  63  80  58 /  80  50  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ065-066-078>081-
088>090.

&&

SHORT TERM...SUGDEN
LONG TERM...FINCH
AVIATION...SUGDEN
Hazardous weather outlook, May 28, 11:03 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 PM CDT THU MAY 28 2015

KSZ030-031-043>046-061>066-074>081-084>090-291715-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1203 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 28, 11:31 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 PM CDT THU MAY 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          8 N KALVESTA            38.16N 100.28W
05/27/2015                   FINNEY             KS   STORM CHASER

            A VERY LARGE TORNADO.

&&

SMR
Local storm report, May 28, 11:35 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CDT THU MAY 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NE MEADE              37.32N 100.30W
05/27/2015  E1.25 INCH       MEADE              KS   TRAINED SPOTTER

0618 PM     TORNADO          8 N KALVESTA            38.16N 100.28W
05/27/2015                   FINNEY             KS   STORM CHASER

            A VERY LARGE TORNADO.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 28, 2:42 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU MAY 28 2015

KSZ062-282115-
KEARNY KS-
342 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KEARNY COUNTY UNTIL
415 PM CDT...

AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF LYDIA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3821 10145 3827 10137 3826 10112 3825 10112
      3810 10128
TIME...MOT...LOC 2042Z 219DEG 14KT 3821 10131

SUGDEN
Special weather statement, May 28, 3:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT THU MAY 28 2015

KSZ044-045-282215-
LANE KS-NESS KS-
426 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ALAMOTA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANSOM...UTICA...ALAMOTA...BEELER...ARNOLD AND PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3869 9977 3835 10027 3848 10043 3870 10033
TIME...MOT...LOC 2126Z 224DEG 26KT 3847 10029

SUGDEN

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Kearny

When
May 28, 3:42 PM CST
Where
Kearny County, 12.54 mi N of Lake Mc Kinney
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.160, -101.230

Tornado, Scott

When
May 28, 3:50 PM CST to 3:56 PM CST
Where
Scott County, 11.68 mi WSW of Shallow Water to 11.09 mi SW of Shallow Water
Rating
EF0
Path length
1.85 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.295, -101.106

This tornado appeared to be relatively weak and short lived.

Hail, Kearny

When
May 28, 3:58 PM CST
Where
Kearny County, 15.67 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -101.270

Tornado, Finney

When
May 28, 4:09 PM CST to 4:13 PM CST
Where
Finney County, 3.16 mi WSW of Friend to 1.55 mi SW of Friend
Rating
EF0
Path length
1.67 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.252, -100.974

This tornado appeared to also be weak and it was short lived.

Hail, Scott

When
May 28, 4:10 PM CST
Where
Scott County, 9.62 mi WSW of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -101.090

Hail, Kearny

When
May 28, 4:20 PM CST
Where
Kearny County, 7.77 mi NNW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -101.280

Thunderstorm Wind, Scott

When
May 28, 4:20 PM CST
Where
Scott County, 6.15 mi SSW of Grigston
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.400, -100.770

Thunderstorm Wind, Scott

When
May 28, 4:21 PM CST
Where
Scott County, 5.76 mi SSW of Grigston
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.400, -100.750

Thunderstorm Wind, Scott

When
May 28, 4:26 PM CST
Where
Scott County, 1.38 mi S of Manning
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.530, -100.720

The observer also had nickel sized hail.

Hail, Scott

When
May 28, 4:26 PM CST
Where
Scott County, 1 mi SSW of Manning
Measured
0.88 in hail
Reported by
Public
Coordinates
38.537, -100.727

There was also high wind with the hail.

Hail, Kearny

When
May 28, 4:48 PM CST
Where
Kearny County, 14.6 mi N of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -101.160

Hail, Kearny

When
May 28, 4:52 PM CST
Where
Kearny County, 14.51 mi N of Deerfield
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -101.130

Thunderstorm Wind, Lane

When
May 28, 4:52 PM CST
Where
Lane County, 2.76 mi N of Dighton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.520, -100.470

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Ness

When
May 28, 5:11 PM CST
Where
Ness County, 3.31 mi WNW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.660, -100.230

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Ness

When
May 28, 5:15 PM CST
Where
Ness County, 6.91 mi S of Laird
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
38.350, -100.050

Flash Flood, Kearny

When
May 28, 5:30 PM CST to 7:30 PM CST
Where
Kearny County, 13.67 mi NNW of Lake Mc Kinney to 13.22 mi NNW of Lake Mc Kinney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.170, -101.270

Water was flowing across Highway 25.

Thunderstorm Wind, Ness

When
May 28, 5:35 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.450, -99.910

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ness

When
May 28, 5:35 PM CST
Where
Ness County, 4.53 mi ENE of Osgood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -99.790

Winds were estimated to be at least 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583427, 587093, 583428, 587096, 583429, 583430, 583433, 583434, 583435, 583441, 583431, 583432, 583436, 583437, 583438, 583426, 583439, 583440.